Florida, 2011

Wildfire in Florida, September 3, 2011

September 3, 2011 · NWS JAX · 1 event in 1 county or zone

A prescribed burn got out of control in the Osceola National Forest, approximately 7 miles WSW of Taylor near the Baker and Columbia county line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A prescribed burn got out of control in the Osceola National Forest, approximately 7 miles WSW of Taylor near the Baker and Columbia county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 3, 1:43 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 3, 1:43 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT SAT SEP 3 2011

...RAIN CHANCES INCREASE THE REMAINDER OF THE HOLIDAY WEEKEND...

.SHORT TERM...NOW THROUGH TUESDAY...

REST OF THIS AFTERNOON...EAST TO SOUTHEAST STEERING FLOW HAS SET UP
NICE SCATTERED CUMULUS FIELD ACROSS THE FORECAST AREA WITH A FEW
CIRRUS CLOUDS FROM T.S. LEE OVERHEAD. STILL NOT EXPECTING ANY
RAINFALL TODAY...ALTHOUGH A ROGUE SHOWER/TSTM ALONG THE I-75
CORRIDOR NOT OUT OF THE QUESTION THIS AFTERNOON/EVENING.

TONIGHT...OUTER RAINBAND AND TROPICAL MOISTURE OVER THE EASTERN GULF
OF MEXICO STILL ON TRACK TO PUSH CLOSER TO THE I-75 CORRIDOR DURING
THE OVERNIGHT HOURS WITH RAIN CHANCES INCREASING TOWARD MORNING.
OVERNIGHT LOWS IN THE UPPER 60S/LOWER 70S...A BIT MILDER THAN LAST
NIGHT.

SUNDAY...GFS/NAM IN AGREEMENT WITH PUSHING SWATH OF TROPICAL
MOISTURE WITH PRECIP WATER AMOUNTS OF 2-2.5 INCHES INTO THE FORECAST
AREA AND EXPECT SCATTERED SHOWERS/TSTMS TO BREAK OUT DURING THE
MORNING AND BECOME NUMEROUS AS THEY PRESS ACROSS THE FORECAST AREA.
A FEW STRONG TSTMS WITH GUSTY WINDS/FREQUENT LIGHTNING POSSIBLE
DURING THE AFTERNOON HOURS ALTHOUGH THE HELICITY VALUES DO NOT
INCREASE DRAMATICALLY UNTIL THE SUNDAY NIGHT TIME FRAME...SO ANY
CHANCE OF ROTATING STORMS STILL REMAINS LOW AT THIS TIME.

LABOR DAY/TUESDAY...AS T.S. LEE PULLS NORTHEAST ACROSS THE SERN U.S.
IT WILL LEAVE A RICH TROPICAL MOISTURE AXIS OF 2 TO 2.5 PRECIP WATER
AMOUNTS. THIS WILL CONTINUE SCATTERED TO NUMEROUS SHOWERS AND TSTMS
WITH LOCALLY HEAVY RAINFALL AT TIMES. A FEW STRONG STORMS WILL
REMAIN POSSIBLE...MAINLY DURING TIMES OF PEAK HEATING. HELICITY
VALUES WILL INCREASE...ESPECIALLY ACROSS SOUTHEAST GEORGIA AND THE
SUWANNEE RIVER VALLEY AND ISOLD ROTATING STORMS WILL BE POSSIBLE.
MAX TEMPS WILL CONTINUE TO TOP OUT CLOSE TO 90 DEGREES WITH MUGGY
OVERNIGHT LOWS IN THE 70S.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

WED...LEFTOVER TROF TO THE SOUTH OF REMNANTS OF T.S. LEE WILL REMAIN
ACROSS THE FORECAST AREA...ALTHOUGH DRY SLOT WILL BEGIN TO PUNCH IN
FROM THE WEST IN THE MID TO UPPER LEVELS. BEST RAIN CHANCES WILL BE
ACROSS NORTHEAST FLORIDA WITH SCATTERED TSTMS WITH ISOLD ACTIVITY
FURTHER NORTHWEST ACROSS SOUTHEAST GEORGIA.

THU/FRI...12Z GFS OPERATIONAL RUN/ENSEMBLE IN FAIR AGREEMENT WITH
PUNCHING DRY SLOT OF AIR ACROSS THE ENTIRE FORECAST AREA AT THE BASE
OF MID LEVEL TROUGH OVER THE EASTERN U.S. THIS /SHOULD/ PUSH DEEP
MOISTURE TO THE SOUTH OF FORECAST AREA WITH ONLY ISOLD SHOWER/TSTM
ACTIVITY EXPECTED ACROSS THE REGION AS MAX TEMPS CONTINUE TO TOP OUT
AROUND 90 DEGREES.

SATURDAY...LONG-RANGE MODELS TRYING TO LIFT MOISTURE BACK TO THE
NORTH ACROSS THE FORECAST AREA WITH A RETURN TO SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY ACROSS NORTHEAST FLORIDA.

&&

.AVIATION...VFR CONDITIONS TO CONTINUE INTO SUNDAY MORNING. LOW
CLOUDS AND PRECIP SHOULD REMAIN TO THE WEST OF TAF SITES UNTIL
SUNDAY AFTERNOON. FOG NOT EXPECTED TONIGHT DUE TO INCREASING HIGH
CLOUDINESS AND BOUNDARY LAYER WINDS STAYING UP.

&&

.MARINE...SOUTHEAST FLOW WILL INCREASE AND BECOME SOUTHERLY THE NEXT
FEW DAYS AS TS LEE MOVES NE. SEAS WILL BE ON THE RISE BY MONDAY FROM
THE INCREASED WINDS AND ALSO DUE TO SWELLS FROM KATIA. SWELLS WILL
LINGER THROUGH THE WEEK KEEPING SEAS ELEVATED THROUGH THURSDAY. SCA
WILL LIKELY BE NEEDED STARTING MONDAY.

RIP CURRENTS: MODERATE RISK TODAY AND SUNDAY AS WINDS AND SEAS
GRADUALLY INCREASE. RISK WILL REMAIN ELEVATED FOR SEVERAL DAYS AS
SWELLS PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  89  71  90 /  10  70  60  70
SSI  75  87  76  88 /  10  50  60  60
JAX  71  90  73  92 /  10  70  50  60
SGJ  73  88  76  93 /  10  70  50  60
GNV  71  87  72  91 /  30  70  50  70
OCF  71  87  73  91 /  30  70  50  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/WALKER
Hazardous weather outlook, Sep 3, 4:48 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
548 AM EDT SAT SEP 3 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-041000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
548 AM EDT SAT SEP 3 2011

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THIS WEEKEND...

...STRONG THUNDERSTORMS POSSIBLE MONDAY AND TUESDAY...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

MODERATE RISK OF RIP CURRENTS TODAY AT AREA BEACHES DUE TO THE
ONSHORE FLOW. FOR ADDITIONAL INFORMATION...PLEASE SEE THE SURF
ZONE FORECAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DEEP LAYER MOISTURE WILL INCREASE ON SUNDAY WITH NUMEROUS SHOWERS
AND THUNDERSTORMS EXPECTED THROUGH TUESDAY. SOME OF THESE STORMS
COULD BECOME STRONG ON MONDAY AND TUESDAY. DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Baker

When
September 3, 3:30 PM EST
Where
Baker forecast zone
Reported by
Park/Forest Service
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

The fire had burned about 1000 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333730.